By Sue Carrington |
They’re big words, and they carry big concerns: “vesicants” and “extravasations.” If you’re receiving chemotherapy drugs by IV, you’ll want to make sure that you understand what both of these terms mean.
Extravasation means “outside the vessel.” It’s when a potentially damaging drug leaks outside the vein into your tissue. The drug may be an irritant, causing pain and possibly inflammation. Or it may be a vesicant, potentially causing blistering and/or tissue damage.
What you might feel when vesicants leak
If an irritant leaks during your IV procedure, you may feel discomfort and see some redness, swelling, or feel itchiness at the IV site. If a vesicant leaks, you may notice similar symptoms, along with blistering, peeling, and darkening of the skin over the site. In fact, vesicant means “causing blisters.”
Some of the signs of trouble may not be visible until several hours or even days after the leak. If the tissue damage is extensive, you may need to see a surgeon. Extravasations of vesicants may not always show these symptoms, depending on how much of the vesicant infiltrates and how the patient responds to the antidote, if one is given.
What your care team will do if you have an extravasation
While your health care team will be highly trained in administering chemo drugs and other vesicants, accidents happen. The drug’s classification as an irritant or vesicant will help determine the possible reactions and the actions needed to control the damage.
If the drug is an irritant, your care team will stop the IV, start a new one, and give the rest of the medication through a fresh site. If it’s a vesicant, the team will stop the IV, apply warm or cold compresses, potentially give you an injection to minimize tissue damage, and administer the rest of your treatment through a fresh IV site.
Depending on the severity of the extravasation, your medical team may also try to remove as much of the vesicant as possible by making multiple injections around the insertion site and the area of the extravasation.
What you can do
While your care team will continuously observe and monitor you for signs and symptoms of extravasation, you can help. Here are three steps you can take to minimize damage:
- Avoid touching the IV site or tubing during your IV infusion.
- Be aware of the signs of extravasation, such as burning, stinging, or itching around your IV site.
- Let your care team know immediately if you notice any of these signs during or after your treatment. Be your own advocate and speak up!
Extravasation Overview and Prevention – https://www.verywell.com/what-is-extravasation-2252331
Extravasation: Prevention Is the Best Treatment – https://www.nurse.com/blog/2008/04/07/extravasation-prevention-is-the-best-treatment/
Vesicants and Irritants — What Is the Difference? http://hadawayassociates.com/1/post/2014/10/vesicants-and-irritants-what-is-the-difference.html
Can you recognize the risk factors for vesicant extravasation? https://www.thefreelibrary.com/Can+you+recognize+the+risk+factors+for+vesicant+extravasation%3f-a0187772647
Central Venous Catheters – https://www.cancer.org/treatment/treatments-and-side-effects/central-venous-catheters.html